Wisconsin, 2006

Flash Flood and Lightning Strike in Wisconsin, May 30, 2006

May 30, 2006 · NWS GRB · 4 events in 3 counties and zones

Thunderstorms developed in a humid airmass ahead of a cold front. ) splintering it.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in a humid airmass ahead of a cold front. During the late morning hours, lightning from one of the storms struck a tree in the village of Denmark (Brown co.) splintering it. The lightning traveled from the tree's roots to the village's water system, causing a break in a water main. Storms around midday produced a funnel cloud over Legend Lake (Menominee co.). The slow movement of the storms resulted in heavy rainfall that caused flash flooding from Wausau to Mosinee in Marathon county during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 30, 2:15 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, May 30, 2:15 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 AM CDT TUE MAY 30 2006

.SHORT TERM...TODAY/TONIGHT/WEDNESDAY.  MAIN CHALLENGE IS CONVECTION
POTENTIAL AND COVERAGE THROUGH WEDNESDAY.  MODELS IN GOOD AGREEMENT
WITH FRONT SLIDING SOUTH OF THE FCST AREA TONIGHT.  HOWEVER THE H5 UPPER
PATTERN REMAINS THE SAME THROUGH WEDNESDAY AND CONFLICTS WITH THE FROPA.
RRQ OF THE UPPER JET ALSO PROGGED TO POSITION OVER THE STATE THROUGH
WEDNESDAY...WITH AREA OF CONVECTION CENTERED OVER NE NEAR THIS JET
ENERGY.  AS A RESULT...THE FRONT MAY TEND TO TRACK SLOWER OR WAFFLE OVER
THE AREA THROUGH WEDNESDAY.  WILL CONTINUE SCT WORDING TODAY AND
CONTINUE SCT OR CHC POPS FOR AT LEAST THE SRN PORTION OF THE FCST AREA
THROUGH WEDNESDAY.

AS FAR AS ANY FLOOD WATCH CONSIDERATIONS...RIVERS HAVE GENERALLY FALLEN
THE LAST 24 HOURS AND ENOUGH TIME HAS ELAPSED SINCE HEAVY PCPN FROM THE
WEEKEND.  HOWEVER WITH WITH SLOW FRONT AND HIGH PW VALUES TODAY...LATER
SHIFTS WILL NEED TO MONITOR ON AMOUNTS TODAY AND POTENTIAL AMTS TNT IF
THE FRONT STALLS OR SLOWS CONSIDERABLY.

WITH LINGERING BOUNDARY AND UPPER RIDGE HOLDING...WILL RAISE MAX TEMPS
FOR WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THRU MONDAY. UPPER SYSTEM MOVING EAST FROM
THE DAKOTAS WILL TRY TO PRODUCE SOME PRECIP DESPITE SURFACE HIGH
BUILDING IN. WILL KEEP A CHANCE OF SHOWERS OR THUNDERSTORMS IN THE
FORECAST. THEN MEDIUM RANGE MODELS SHOW UPPER RIDGING FOR SATURDAY AND
SUNDAY. THIS SHOULD PROVIDE FOR DRY WEATHER WITH SEASONABLE
TEMPERATURES. IT LOOKS TO BE WARMER MONDAY AND TUESDAY AS UPPER HEIGHTS
BUILD AND 850 MB TEMPERATURES CLIMB TO 16C.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/RDM
WEATHER.GOV/GREENBAY
Hazardous weather outlook, May 30, 8:15 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
915 AM CDT TUE MAY 30 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311415-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
915 AM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY EAST OF A
LINE FROM  WISCONSIN RAPIDS TO IRON MOUNTAIN MICHIGAN LINE. SOME OF
THE STORMS MAY PRODUCE DAMAGING WINDS AND HAIL. DUE TO THE VERY HUMID
AIR MASS OVER THE REGION AND THE RELATIVELY SLOW MOVEMENT OF THE
STORMS...LOCALLY HEAVY RAINS IS ALSO LIKELY WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
OBSERVATIONS OF RAINFALL OVER AN INCH OR OF FLOODING ARE REQUESTED
TO BE FORWARDED TO THE NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-564-311415-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
915 AM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THIS EVENING.
THESE THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO WATER LIGHTNING
STRIKES AND VERY HEAVY RAIN...WHICH WILL REDUCE VISIBILITIES TO LESS
THAN A MILE AT TIMES.

PATCHES OF DENSE FOG WILL BE POSSIBLE OVER THE LAKE TODAY. BOATERS
SHOULD BE PREPARED TO ENCOUNTER VERY LOW VISIBILITIES...AND
NAVIGATE VERY CAREFULLY IN THOSE CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY.

ECKBERG
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 10 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Brown

When
May 30, 9:00 AM CST
Where
Brown County, Denmark
Reported by
NEWSPAPER
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Funnel Cloud, Menominee (C)

When
May 30, 11:58 AM CST
Where
Menominee (C) County, Keshena
Reported by
LAW ENFORCEMENT
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Funnel Cloud, Menominee (C)

When
May 30, 12:22 PM CST
Where
Menominee (C) County, Keshena
Reported by
LAW ENFORCEMENT
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Flash Flood, Marathon

When
May 30, 4:30 PM CST to 5:45 PM CST
Where
Marathon County, Mosinee
Reported by
TRAINED SPOTTER
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512438, 5512354, 5512355, 5512439.